Thunderstorm Wind, Tuscola
- When
- July 28, 7:38 PM EST
- Where
- Tuscola County, 1.47 mi NNE of Millington Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 43.250, -83.510
Power lines reported down on road.
Marginally severe thunderstorms producing wind damage impacted Tuscola and Lapeer Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Marginally severe thunderstorms producing wind damage impacted Tuscola and Lapeer Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 28, 6:05 PM EST, 1 hour 33 minutes earlier.
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
705 PM EDT Fri Jul 28 2023
.AVIATION...
Unstable corridor from KMBS to KFNT will yield isolated/scattered
convection this evening, but with predominately VFR conditions.
Approaching upper disturbance will bring more widespread showers and
thunderstorms overnight tonight with heavy rainfall and some gusty
winds possible. MVFR to perhaps IFR ceilings will filter in behind
this activity late tonight into Saturday morning as a cold front
passes through the area and winds veer to the north. This lower deck
of clouds should begin to lift/scatter out in the afternoon period.
For DTW...It appears convection, aside from a fluke isolated shower
or storm, should hold off until after 06z. There remains a chance of
fairly widespread heavy rain with some gusty winds also possible
from the strongest storms.
.DTW THRESHOLD PROBABILITIES...
* Moderate for thunderstorms after 06z tonight.
* Moderate for ceilings of 5000 feet or less after 06z tonight, high
after 10z into Saturday morning.
&&
.PREV DISCUSSION...
Issued at 316 PM EDT Fri Jul 28 2023
DISCUSSION...
Remnant MCS that skirted by far southern Lower has left a stable
airmass for areas south of I-69. However for the Tri Cities and
Thumb, there are MLCapes exceeding 1500 J/kg, a much weaker cap and
a boundary just to the north. Expect showers and storms to continue
to develop in this area through the late afternoon and evening. As
the clouds dissipated across far SE Lower, insolation helped to
build some instability that allowed a shower or storm to pop. A
better chance of showers and storms will be after 00z and more
likely toward 02z with the arm of deeper theta-e advection ahead of
the main shortwave from the WNW. These storm are expected to have
around 1500 J/kg worth of MLCAPE too. Both of these areas of
convection could have some isolated severe potential as the
relatively weak bulk shear this afternoon increases this evening.
Then all eyes turn to the convection that will develop late this
afternoon and evening over IA/WI/NRN IL ahead of the main shortwave.
Hi-res models have some better agreement that this convection will
have upscale growth into an MCS, move across southern Lower MI and
affect the DTX forecast area between 04z to 10z. Given the increased
bulk shear and some MLCAPES around 1000 J/kg, the slight risk of
severe weather is warranted. The development of a decently deep
stable layer in the model soundings might make it difficult to have
a more widespread threat of severe winds overnight.
Will keep the flood watch in place with moisture rich environment
advecting back into far southern lower this evening, the potential
of pseudo-training storms ahead of the main MCS in that arm of
higher theta-e air, and PWs approaching 1.8 inches.
In the wake of the shortwave, MCS and the frontal passage, will have
just a small chance of a leftover shower on Satuday morning.
Otherwise expect generally dry conditions although it will be a
struggle to get the low level moisture. Might be able to scour some
of that Saturday night, but enough remains in place for broken
cumulus both Sunday and Monday. Each afternoon may have an isolated
light shower with just enough low level instability and moisture as
very weak shortwaves ripple through the northwest flow. Just not
enough of a chance to go higher than 10-20 POPs.
With the redevelopment of the northwest flow on the edge of the
upper trough over eastern Canada, expect highs and lows to be
several degrees below average during the weekend and into Monday.
Tuesday through Thursday will be a slow, modest warming trend ahead
of the next system that will affect the Region on Thursday and
Thursday night.
MARINE...
As of right now, convective showers/storms are developing across
southeastern Michigan. These showers/storms will largely remain
isolated through the afternoon and evening and should remain below
severe limits. Therefore, not expecting anything overly crazy, but
some pulse activity may be possible causing brief enhancements to
the winds and waves. Additional showers/storms are forecasted to
develop after 00z (8:00PM local time) tonight as an upper level wave
swings through the Great Lakes. Some of these storms may be strong
to severe with a primary threat of some gusty winds, so again, some
enhancements to the winds and waves will be possible. As this upper
level wave departs the area tomorrow, an area of high pressure will
slowly build in across the western Great Lakes and linger throughout
the weekend. Overall, expecting limited precipitation chances
tomorrow, though an isolated shower or two may be possible; winds
will be east/northeasterly, with gusts of 10-15 knots. No marine
headlines are expected as of right now, but some may need to
considered for the Thumb area tomorrow due to stronger winds and
larger waves.
HYDROLOGY...
A moist airmass is in place over southern lower Michigan this
afternoon, with surface dew pts pushing into the low to mid 70s.
Instability has increased through the day as well. A frontal
boundary will provide the focus for showers and thunderstorms.
Strong to severe thunderstorms could develop this evening, but more
likely widespread showers and thunderstorms develop later this
evening and overnight before tapering off from north to south late
tonight as the front clears the State. There remains uncertainty
just how long storms will persist at any given location, but most
locations should see up to an 1 inch. The potential of training of
thunderstorms later this evening over far southeast Lower Michigan
will bring the potential of flooding, as rainfall totals could reach
and exceed 3 inches in a short period for isolated locations. Areas
south of I-69 appear to have the best chance of this happening, and
a flood watch has been issued, as the Detroit Metro area looks to be
most susceptible with 6 hour flood guidance aob 2 inches.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch until 6 AM EDT Saturday for MIZ063-068>070-075-076-082-
083.
Lake Huron...None.
Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&
AVIATION.....DG
DISCUSSION...RBP
MARINE.......AI/SS
HYDROLOGY....RBP
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 345 PM EDT Fri Jul 28 2023 MIZ047>049-053>055-060>063-068>070-075-076-082-083-290900- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 345 PM EDT Fri Jul 28 2023 This hazardous weather outlook is for southeast Michigan. .DAY ONE...Tonight There is a slight chance of thunderstorms through early evening before thunderstorms become likely late this evening and then slowly taper off after midnight from north to south. Thunderstorms may be severe between the hours of 8 PM and 3 AM. Damaging winds of 60 MPH or greater is the main hazard, with a much lower chance of large hail and an isolated tornado. Flooding rainfall may also occur with the severe thunderstorms, especially south of I-69 where a flood watch is in effect through late tonight. Storm motion is expected to be from the northwest to the southeast at 35 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a slight chance of a thunderstorm on Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-290900- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 345 PM EDT Fri Jul 28 2023 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Tonight There is a slight chance of thunderstorms through early evening before thunderstorms become likely by late this evening and then slowly taper off after midnight from north to south. Thunderstorms may be severe between the hours of 8 PM and 3 AM. Damaging winds of 50 knots or greater is the main hazard, with a much lower chance of large hail and a waterspout. Storm motion is expected to be southeast at 30 knots. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a slight chance of a thunderstorm on Saturday morning for Lake St. Clair and the Michigan waters of Lake Erie. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. SF/RBP
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
406 PM EDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Rain Wyandotte 42.21N 83.15W
07/28/2023 M1.07 inch Wayne MI Co-Op Observer
1 hour rainfall total.
&&
Event Number DTX2300303
SSSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
415 PM EDT Fri Jul 28 2023
MIZ063-070-282130-
Macomb MI-St. Clair MI-
415 PM EDT Fri Jul 28 2023
...A strong thunderstorm will impact portions of Macomb and St. Clair
Counties through 530 PM EDT...
At 414 PM EDT, Doppler radar was tracking a strong thunderstorm over
Romeo, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Armada around 425 PM EDT.
Richmond around 440 PM EDT.
New Baltimore and Memphis around 445 PM EDT.
Marine City around 515 PM EDT.
St. Clair around 520 PM EDT.
Marysville around 525 PM EDT.
Other locations impacted by this storm include Anchorville, North
Street, Adair, Shelby Township, Rattle Run, Goodells, Ray Center,
Utica, Smiths Creek and Washington.
Additional thunderstorms in the vicinity may also produce gusty
winds and very heavy downpours.
People attending Brandenburg Park , and St Clair Palmer Park should
seek safe shelter immediately!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4297 8239 4296 8242 4292 8246 4281 8248
4276 8247 4267 8251 4263 8251 4255 8258
4255 8264 4264 8309 4285 8310 4289 8302
4289 8299 4291 8299 4316 8246
TIME...MOT...LOC 2014Z 264DEG 19KT 4280 8296
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DGPreliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
559 PM EDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM Rain Port Huron 42.99N 82.43W
07/28/2023 M1.01 inch St. Clair MI Trained Spotter
40 minute rainfall total.
&&
Event Number DTX2300304
SSPreliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
644 PM EDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM Rain Chesterfield 42.66N 82.84W
07/28/2023 M2.87 inch Macomb MI Trained Spotter
1 hour rainfall total.
&&
Event Number DTX2300305
SSSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
750 PM EDT Fri Jul 28 2023
MIZ048-053-054-062-290100-
Bay MI-Tuscola MI-Lapeer MI-Saginaw MI-
750 PM EDT Fri Jul 28 2023
...A strong thunderstorm will impact portions of southern Tuscola,
northwestern Lapeer, southeastern Bay and northeastern Saginaw
Counties through 900 PM EDT...
At 750 PM EDT, Doppler radar was tracking a strong thunderstorm near
Zilwaukee, or near Saginaw, moving southeast at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Munger around 755 PM EDT.
Reese around 810 PM EDT.
Frankenmuth around 820 PM EDT.
Vassar around 830 PM EDT.
Millington around 845 PM EDT.
Mayville around 855 PM EDT.
Other locations impacted by this storm include Carrollton, East
Dayton, Arthur, Tuscola, Buena Vista Township, Gera, Gilford,
Watrousville, Silverwood and Indiantown.
People attending Munger Potato Festival , and Jolt Credit Union Event
Park should seek safe shelter immediately!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4361 8390 4344 8311 4333 8311 4333 8312
4330 8312 4323 8334 4322 8368 4346 8405
TIME...MOT...LOC 2350Z 297DEG 21KT 4349 8386
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DGThe Detroit radar (KDTX), 61 km away, was scanning. The volume nearest the first event began at 00:35 UTC.
4 thunderstorm wind. Local standard time, as filed.
Power lines reported down on road.
Tree and power lines reported down.
Large trees and wires down reported from just south of Columbiaville through all of Mayfield Township and into the city of Lapeer. Trees fell onto at least two homes and a car.
Measured gust at Lapeer Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2023Every state in 2023This day in weather historyWarnings in Michigan, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123826, 1123827, 1124999, 1104604.